ABC 7: Syndrome POTS in Rare Cases Can Be Associated With COVID Vaccine, As Well As Virus Itself
ABC 7 recently interviewed Cedars-Sinai cardiovascular specialist Alan C. Kwan, MD, an investigator with the Smidt Heart Institute, about a study exploring the link between the COVID-19 vaccine and a debilitating heart condition known as postural orthostatic tachycardia syndrome (POTS).
POTS can cause a rapid increase in heartbeat, fainting, dizziness and fatigue. Prominent symptoms include a rapid increase in the heartbeat of more than 30 beats per minute, or a heart rate that exceeds 120 beats per minute, within 10 minutes of standing.
Kwan, the first and corresponding author of the study, told ABC 7 news reporter Denise Dador that in reviewing patient health records, he and his team found that a small percentage of patients who received the COVID-19 vaccine experienced POTS.
“There does appear to be a small signal associating COVID-19 vaccines with POTS occurring after vaccine exposure within 90 days,” Kwan told Dador.
The investigators found that the risk of developing POTS after vaccination is less than five cases per million doses. However, they found that people diagnosed with COVID-19 are five times more likely to develop POTS after being infected than after getting vaccinated.
Kwan told Dador research also showed that the COVID-19 vaccine actually offers substantial protection against POTS. He emphasized that people should still get vaccinated.
“The probability says this will help protect you and those around you,” Kwan said.
Kwan, who treats POTS patients in a specialized clinic at Cedars-Sinai, said he hopes his research will help connect POTS patients to a specialist for proper care. Most patients have trouble getting a diagnosis, which can take years, he said.
Click here to watch the complete segment on ABC 7.